Virginia, 2007

Damaging Wind in Virginia, August 29, 2007

August 29, 2007 · NWS MRX · 1 event in 1 county or zone

Isolated severe thunderstorm developed during the afternoon hours across southwest Virginia due to the high instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated severe thunderstorm developed during the afternoon hours across southwest Virginia due to the high instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 29, 1:44 PM EST, 26 minutes earlier.

Area forecast discussion, Aug 29, 1:44 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT WED AUG 29 2007

.SHORT TERM...(TONIGHT AND THURSDAY)...SURFACE HIGH WEAKENS AS A
WEAK COOL FRONT APPROACHES THE TENNESSEE VALLEY ON THURSDAY. SHOWER
ACTIVITY WILL BE INCREASING WITH THE APPROACH OF THE
FRONT...HOWEVER THERE ARE SOME MINOR DIFFERENCES ON HOW THE NAM AND
GFS HANDLE THIS PRECIPITATION. FEELING IS THAT BOTH ARE OVERDONE AS
WITH PREVIOUS SYSTEMS AND HAVE UNDERCUT GUIDANCE ON POPS.

IF THE FRONT MOVES THROUGH AS PROJECTED TOMORROW WILL SEE THE FIRST
DAY IN ALMOST A MONTH WITH SUB 90 DEGREE HIGH TEMPERATURES...BUT
THAT IS BY NO MEANS A CERTAINTY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...CENTER OF UPPER
RIDGE RETROGRADES WESTWARD WITH WEAK NORTHWEST FLOW ALOFT. SURFACE
RIDGE ACROSS THE GREAT LAKES AND OHIO VALLEY FRIDAY WILL CONTINUE TO
MOVE EAST TO THE EASTERN SEABOARD THIS WEEKEND ALLOWING DRIER AIR TO
FILTER INTO FORECAST AREA.  SURFACE RIDGING REMAINS OVER THE
SOUTHERN APPALACHIANS THROUGH THE EXTENDED LIMITING CHANCES OF
CONVECTION. DUE TO THE CONTINUED DROUGHT CONDITIONS AND EXTREMELY
DRY SOIL MOISTURE CONDITIONS...DAYTIME INSOLUTION WILL REMAIN MORE
EFFICIENT IN HEATING THE AIR.

LOCAL VERIFICATION SOFTWARE (IVERIFY) CONTINUES TO SHOW THAT MODEL
BIAS REMAINS TOO COOL...SO WILL TREND A DEGREE OR TWO WARMER FOR
MAXIMUM TEMPERATURES THROUGH MOST OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  87  71  90  68 /  30  50  50  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  89  68  89  66 /  20  40  40  20  10
OAK RIDGE, TN  72  89  68  90  66 /  20  40  40  20  10
TRI CITIES AIRPORT, TN  66  89  62  87  62 /  20  30  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW/DH
Hazardous weather outlook, Aug 29, 3:41 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 AM EDT WED AUG 29 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-290841-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
441 AM EDT (341 AM CDT) WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Local storm report, Aug 29, 1:16 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT WED AUG 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 S BENTON              35.13N 84.65W
08/28/2007                   POLK               TN   DEPT OF HIGHWAYS

            ONE TREE DOWN 3 MILES SOUTH OF BENTON. REPORTED BY COUNTY
            HIGHWAY DEPT.

&&

GRC
Special weather statement, Aug 29, 1:28 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT WED AUG 29 2007

TNZ017-VAZ005-008-291930-
SCOTT-SULLIVAN-WASHINGTON-
228 PM EDT WED AUG 29 2007

...A STRONG THUNDERSTORM WAS AFFECTING CITY OF BRISTOL...
SCOTT...SULLIVAN AND WESTERN WASHINGTON COUNTIES...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF GATE CITY...MOVING SOUTHEAST
AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH

The radar

The Knoxville radar (KMRX), 100 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 29, 2:10 PM EST to 2:20 PM EST
Where
Scott County, Ft Blackmore
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.770, -82.570

The sheriffs dispatch reported several trees downed by thunderstorm winds in Fort Blackmore.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52006.